Benzocaine bad, Health Canada saysNov 24, 2006 | Canadian Press
A local anesthetic used for surgical, dental and other medical procedures has been linked to a potentially serious blood condition, Health Canada said today.
The department suggested people about to undergo a procedure involving use of a topical anesthetic called benzocaine should talk about the risks with their health-care provider and be on the lookout for adverse reactions.
Benzocaine is associated with a higher risk of developing a condition known as methemoglobinemia, Health Canada said in a release.
Methemoglobinemia is an uncommon adverse reaction that reduces the ability of red blood cells to deliver oxygen throughout the body. The condition can lead to bluish discolouration of the skin, nausea and fatigue, but can progress to stupor, coma and death.
Benzocaine is applied on the skin surface or mucous membranes of the mouth or nose to induce numbness. Benzocaine products are available in varying strengths and forms including gels, creams, liquids and sprays.
Nine cases of suspected methemoglobinemia associated with benzocaine use have been reported to date, Health Canada said. None has been fatal.
Most were associated with use of a high-concentration spray form of the product 14 per cent to 20 per cent applied to mucous membranes by health professionals, the release said.
Infants, people with heart conditions or malnutrition, people who have pre-existing inflammation or damage to the mucous membranes where the benzocaine is to be applied and people with certain metabolic conditions may be more likely to develop benzocaine-induced methemoglobinemia.
Health Canada said it was also issuing a notice to hospitals to draw the potential problem to the attention of health-care professionals and to recommend ways to lower the risk.